Flood, Northern Franklin
- When
- January 18, 7:33 PM EST to January 19, 1:11 AM EST
- Where
- Northern Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Temperatures in the 50s combined with 2 inches of rain to cause ice jams and flooding. Several businesses at the intersection of Front Street and Route 4 in Farmington were flooded due to an ice jam.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Temperatures in the 50s combined with 2 inches of rain to cause ice jams and flooding. Several businesses at the intersection of Front Street and Route 4 in Farmington were flooded due to an ice jam. The Sandy River at Mercer (flood stage 12.0 ft) crested at 14.3 ft.The Swift River at Roxbury (flood stage 7.0 ft) crested at 7.9 ft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 18, 2:37 PM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
237 PM EST WED JAN 18 2006
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
RATHER BUSY WEATHER PATTERN IN PLACE TODAY. LOW PRESSURE SYSTEM
PASSING NORTH OF MAINE...MOVING INTO QUEBEC. TRAILING OCCLUDED
FRONT SWINGING THROUGH CWA THIS AFTERNOON. HIGH WIND WARNING ALONG
THE COAST...AND WIND ADVISORY INLAND IN PLACE THROUGH LATE THIS
AFTERNOON. SOME LOCATIONS IN NEW HAMPSHIRE STARTING TO SWING
AROUND TO THE SOUTHWEST. EXPECT WINDS TO BEGIN DECREASING SHORTLY
AFTER THIS TURN. WIND HIGHLIGHTS END AT 5PM. ALTHOUGH TIMING MIGHT
BE A BIT TIGHT...IT SHOULD BE CLOSE. FLOOD WATCH WILL CONTINUE
THROUGH THE NIGHT. ONCE THE FRONT PASSES THROUGH...WINDS SHOULD
TURN TO THE WEST AND ALLOW COLDER AIR TO FILTER IN. IN LOCATIONS
WHERE MOISTURE REMAINS EXPECT THE RAIN TO CHANGE OVER TO SNOW.
AREAS ALONG THE CANADIAN BORDER MAY SEE UP TO 4 INCHES OF SNOW
TONIGHT...ESPECIALLY OVER FAVORED UPSLOPE LOCATIONS. ALTHOUGH A
BIT COLDER TOMORROW...THE MOISTURE SHOULD TAP OUT QUICKLY TONIGHT
ACROSS MOST OF THE AREA...WITH SUNSHINE MAKING A RETURN.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MODELS IN GOOD AGREEMENT THAT BROAD TROUGH...LOW AMPLITUDE
PATTERN DOMINATES THROUGH THE PERIOD. ARCTIC AIR WILL REMAIN
LARGELY CUT OFF TO OUR NORTH WITH ABOVE NORMAL TEMPERATURES
THROUGH THE PERIOD. ECMWF SHOWS GOOD RUN-TO-RUN CONTINUITY WITH
WEEKEND DISTURBANCE...AND LATEST GFS HAS ALSO COME MORE IN LINE
WITH THIS WARMER ECMWF SOLUTION. BOTH GFS/ECMWF SUGGEST COASTAL
LOW PASSING BY TO OUR SOUTH AND EAST LATE MONDAY INTO TUESDAY BUT
PERHAPS TOO FAR SOUTH TO BE A MAJOR PLAYER HERE.
&&
.AVIATION...
IFR/LIFR CONDITIONS WILL IMPROVE RAPIDLY OVERNIGHT. EXPECT VFR
CONDITIONS AT MOST LOCATIONS BY MORNING. CONCORD AND LEBANON MAY
SEE SOME RESIDUAL LOW CLOUDS IN THE VALLEY UNTIL SHORTLY AFTER
SUNRISE TOMORROW...BUT SHOULD IMPROVE QUICKLY DURING THE MORNING.
&&
.MARINE...
SHORT TERM...STORM WARNING REMAINS IN EFFECT UNTIL 7PM
TONIGHT...AT WHICH POINT IT WILL GET REPLACED WITH A GALE WARNING.
WINDS SHOULD BEGIN TO DIMINISH AFTER SUNSET. SEAS WILL BE A BIT
SLOWER TO RESPOND...BUT SHOULD COME BACK DOWN BELOW 10 FEET OVERNIGHT.
LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
EXPECT SCA SEAS FOR MUCH OF THE PERIOD. WINDS MAY ALSO INCREASE TO SCA VALUES
BEHIND WEEKEND SYSTEM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ022>028 UNTIL 5 PM WEDNESDAY.
...FLOOD WATCH FOR MEZ007>009-012>014-018>022 UNTIL 6 AM THURSDAY.
...WIND ADVISORY FOR MEZ007>009-012>014-018>021 UNTIL 5 PM
WEDNESDAY.
NH...FLOOD WATCH FOR NHZ001>010-013 UNTIL 6 AM THURSDAY.
...WIND ADVISORY FOR NHZ010-013 UNTIL 5 PM WEDNESDAY.
...HIGH WIND WARNING FOR NHZ014 UNTIL 5 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ150 FROM 7 PM WEDNESDAY TO 6 AM THURSDAY.
...STORM WARNING FOR ANZ150 UNTIL 7 PM WEDNESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 255 AM EST WED JAN 18 2006 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-190800- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 255 AM EST WED JAN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY NUMEROUS WEATHER WATCHES...WARNINGS...AND ADVISORIES ARE N EFFECT TODAY. EXPECT SOME MIXED PRECIPITATION TO RESULT IN SLIPPERY ROADS THIS MORNING. INCREASING WINDS WILL LEAD TO SOME TREE DAMANGE AND POWER OUTAGES THIS AFTERNOON. HEAVY RAIN MAY RESULT IN FLOODING LATER TODAY INTO TONIGHT ALONG SMALLER RIVERS AND STREAMS. SEE LATEST ZONE FORECASTS AND STATEMENTS BY THE GRAY WEATHER OFFICE. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH TUESDAY A STORM WILL MOVE OUT OF THE OHIO VALLEY OVER THE WEEKEND BRINGING THE POSSIBILITY OF ACCUMULATING SNOW AND MIXED PRECIPITATION TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TODAY.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491778, 5491776, 5491777.